West Virginia, 2020

Winter Storm and Heavy Snow in West Virginia, December 16 to 17, 2020

December 16 to 17, 2020 · NWS RLX · 18 events in 17 counties and zones

A developing low pressure system brought a wintry mix of precipitation to the Central Appalachians during the day on the 16th and into the overnight hours. Warm air ultimately mitigated snow totals, but maintained a freezing rain/sleet regime for the southern and central West Virginia mountains.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A developing low pressure system brought a wintry mix of precipitation to the Central Appalachians during the day on the 16th and into the overnight hours. Warm air ultimately mitigated snow totals, but maintained a freezing rain/sleet regime for the southern and central West Virginia mountains. The storm progressed out of the region by the early morning hours of the 19th, leaving behind a quarter of an inch of ice and significant accumulation of sleet across the southern and central mountains as far south as Beckley, and 3 to 6 inches of snow across the northern mountains. Vehicles and roadways were iced over where freezing rain fell, which disrupted the evening commute in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 16, 12:43 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 16, 12:43 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1243 AM EST Wed Dec 16 2020

.SYNOPSIS...
Nor'easter brings a mixed bag of precipitation types Wednesday
into Wednesday night. Next system approaches this weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 915 PM Tuesday...

Slightly lowered temperatures for parts of the area by a couple
of degrees. A quiet night continues as the system, currently off
to the southwest, will slowly approach the area throughout the
night.

As of 635 PM Tuesday...

Made some minor adjustments to hourly temperatures tonight.
Otherwise, current forecast is on track.

As of 205 PM Tuesday...

Upper level clouds will continue to increase through late tonight
ahead of a potent southern stream system poised to affect the region
Wednesday.

The main forecast issues will be strength and position of the warm
nose as well as how quickly the warm wedge rises above freezing
Wednesday morning impacting precipitation type. Overall, good
consistency has been maintained with the previous forecast with a
swath of half to around one inch of QPF. Based on the 12Z package
have pulled back a bit on the strength of warm air resulting in more
of a sleet/freezing rain mix than freezing rain/sleet mix along and
in the lee of our southern mountains with freezing rain
accumulations generally a tenth of an inch or less with up to an
inch of sleet. Could also see a little sleet on the northwest side
of the warm wedge, but would not expect any accumulations there. As
far as snow, still expecting 8 to 12 inches in the northern
mountains, 5 to 8 inches in the northern foothills and 1 to 4 across
our across our remaining 1-3 tiers of northern counties as well as
our southern mountains with little to no accumulating snow elsewhere.

Did expand a winter storm warning 1 county west into Harrison. While
amounts here may just barely bump up against criteria, timing
concurrent with the evening commute with heavy wet snow will likely
overcome any warmer surfaces and/or surface pretreatment to allow
for rapid accumulation and potential travel impacts. Also added a
winter weather advisory for the aforementioned northern tier
counties where a quick 1-4 inches could be expected toward the back
end of this system. Did include Kanawha County with the advisory as
well, although suspect any impacts will be confined to the extreme
southeastern portion of the county with patchy freezing rain as the
main threat.

Will still need to evaluate subsequent models runs for: any further
jog north/west with the parent system and/or strengthening of
the warm air for nudging back toward freezing rain vs sleet.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 202 PM Tuesday...

Models indicate system responsible for the wintry weather will sweep
northeast across the area early Wednesday night.  As a result, the
rain and snow should come to an end around sunrise on Thursday.
Would not be surprised if some locations across our northeastern
counties reported some light freezing drizzle late Wednesday night
or early Thursday morning.  However, confidence is low and have left
mention of the freezing drizzle out of forecast for now.

Current thinking is that an additional few inches of snow will be
possible across our northeastern counties before the precipitation
ends.

Another weak feature swings by on Thursday with another chance of
mainly snow across our northern mountain counties Thursday .
afternoon into Thursday night.

Below normal daytime highs are anticipated on Thursday as readings
will be in the 30s across much of the area.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1121 AM Tuesday...

High pressure will be in charge on Friday into Friday night with
dry weather anticipated. Another system will then push east bringing
a chance of rain/snow from late Saturday into Sunday. High
pressure will then build back into the area with dry weather
once again expected through Tuesday.

Below normal temperatures on Friday will give way to normal or
slightly above normal values by Saturday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 1235 AM Wednesday...

VFR conditions through 12Z with light southeast surface winds
developing. A major winter storm will move into the area, with a
wintry mix of snow, sleet and freezing rain developing across
much of the area, particularly after 14Z. Much of the lower
elevation TAF sites across southern WV and southwest VA and
northeast KY (KCRW and KHTS) will change over to rain for a
brief period this afternoon, mainly after 16Z, while TAF sites
across the mountainous terrain (i.e. KBKW and KEKN) and northern
areas (i.e. KPKB and KCKB) will remain a wintry mix of snow,
sleet, and freezing rain.

Conditions area wide will rapidly deteriorate to IFR after 15Z,
and widespread LIFR/VLIFR mainly after 18Z, although
mountainous sites may drop earlier.

Precipitation will decrease in intensity and coverage after 00Z
Thursday, but LIFR/VLIFR conditions will continue to linger for
the remainder of the TAF period in areas of snow (mainly
mountains), drizzle and freezing drizzle.

Winds during the day should be from the east/southeast at around
5-10KTs. Gusts up to around 20KTs may be possible at the more
mountainous sites as this system moves through.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of onset of precipitation and of
ceiling/visibility reductions may vary slightly. Precipitation
types may vary at times from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   WED 12/16/20
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    L    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 06Z THURSDAY...
IFR conditions continue with wintry precipitation Wednesday
night into Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning from 4 AM early this morning to 4 AM EST
     Thursday for WVZ031-032-039-040-515>526.
     Winter Weather Advisory from 4 AM early this morning to 4 AM
     EST Thursday for WVZ009>011-015-019-020-026>030-033-034.
OH...Winter Weather Advisory from 4 AM early this morning to 4 AM
     EST Thursday for OHZ066-067-075-076.
KY...None.
VA...None.

&&

SYNOPSIS...JP
NEAR TERM...JP/CG
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Dec 15, 2:46 PM EST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
246 PM EST Tue Dec 15 2020

WVZ031-032-039-040-515>526-162000-
Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
246 PM EST Tue Dec 15 2020

...WINTER STORM WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013-014-016>018-024-
025-162000-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Roane-Wirt-Calhoun-Mingo-Logan-
246 PM EST Tue Dec 15 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A winter storm is expected to affect the region on Wednesday,
producing a mixture of precipitation types. Slick spots on area
roadways may be possible Wednesday morning, and again Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-WVZ009>011-015-019-020-026>030-033-034-162000-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Kanawha-Ritchie-
Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-
246 PM EST Tue Dec 15 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 5 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Southeast Raleigh

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Southeast Raleigh forecast zone
Reported by
ASOS
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Heavy Snow, Northwest Pocahontas

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Northwest Pocahontas forecast zone
Reported by
Department of Highways
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Winter Storm, Southeast Randolph

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Southeast Randolph forecast zone
Reported by
Department of Highways
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Winter Weather, Tyler

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Tyler forecast zone
Reported by
Department of Highways
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Winter Weather, Doddridge

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Doddridge forecast zone
Reported by
CoCoRaHS
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Winter Weather, Harrison

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Winter Weather, Taylor

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Winter Weather, Barbour

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Barbour forecast zone
Reported by
Public
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Winter Weather, Upshur

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Upshur forecast zone
Reported by
COOP Observer
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Winter Weather, Northwest Randolph

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Northwest Randolph forecast zone
Reported by
Department of Highways
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Winter Weather, Southeast Pocahontas

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Southeast Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Winter Weather, Northwest Webster

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Northwest Webster forecast zone
Reported by
Department of Highways
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Winter Weather, Northwest Nicholas

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Northwest Nicholas forecast zone
Reported by
COOP Observer
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Winter Weather, Northwest Fayette

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Northwest Fayette forecast zone
Reported by
Public
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Winter Weather, Southeast Raleigh

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Southeast Raleigh forecast zone
Reported by
Public
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Winter Storm, Southeast Webster

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Southeast Webster forecast zone
Reported by
Department of Highways
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Winter Storm, Southeast Nicholas

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Southeast Nicholas forecast zone
Reported by
Department of Highways
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Winter Storm, Southeast Fayette

When
December 16, 4:00 AM EST to December 17, 2:45 AM EST
Where
Southeast Fayette forecast zone
Reported by
Department of Highways
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932362, 932369, 932381, 932385, 932387, 932388, 932389, 932391, 932392, 932393, 932395, 932396, 932398, 932404, 932408, 934477, 934478, 934479.